ADDICTION: SUBSTANCE ABUSE
COMMUNITY
GabaPentin - will cause or cure an addiction?
Avatar_f_tn
by howbe, Jun 27, 2010
I've been suffering for months from an unusual withdrawal effect of opiate addiction. I get a syndrome somewhat like restless leg in the evenings that is painful and prevents sleep. Withdrawal from hydrocodone produced virtually no withdrawal symptoms (I was not taking much), but the sleep preventing syndrome persists for weeks, probably months to come. I have been desperately seeking something safe to help me sleep, while I wait for my brain disruption to normalize. About 1000mg of Gabapentin each evening shows promise after a few days. But I 've read wildly different things about this drug - from it being non-addicting, to it being harder to get off than the benzos!

I do not know who or what to believe about this drug. I would hate to pill myself into a doctor approved more horrible hell, or take something that will give me a rebound of my problem, if/when I taper off it. Any good information about this drug or how to safely use it (I've been taking a 100mg twice daily and 300mg at night for about 3 weeks, and now take
1000mg only at night, with 10mg of baclofen -- the combination that seems to work).
Related Discussions
Member Comments (26)
617347_tn?1331296681
by laurel453, Jun 28, 2010
Hi..

i can't answer your question as i don't have experience or knowledge about gabapentin but i would say that if you have read disturbing facts or opinions about it i would try other ways to solve your problem if possible.

hydrocodone was my doc and sleep was a problem for me for a long long time ... i don't know the reasons, I'm sure that my anxiety because of  the problems i was having in my life has to do with it. I found some help with melatonin and valerian root for the first months. And i say some help because having 5/6 hours of somewhat broken sleep  was a great thing for me considering my circunstances. I  also had this RLS for some time but with the suplemments and some patience i went through them. I know you have talked of feeling this way for some months and it can wear anyone's patience...but haven't you noticed any improvement on the symptons ( intensity, duration...) while taking other natural remedies ?
Avatar_f_tn
by howbe, Jun 28, 2010
Not sure I am doing my comment correctly. How do I post a reply to a thread I started? I am trying this way and hope it succeeds. My problem is a lot more specific and worse than laurel453's comments suggest. The physical syndrome hits each night, causes considerable pain and prevents virtually all sleep. It is not that I aint sleepy. I am in pain all night, and all day trying to stay awake while sleep deprived. My health is fading on multiple levels. Laurel's God is a loving god. I ponder the puzzle of a loving god and the power of love, in situations which, once started, seem un unsolvable trap: One one can do, it seems is broil in the agony of the problem. it seems, if one already has the quality of love, one can just manifest it through one's problem, whether or not things turn out well.

I must solve my sleep syndrome, or I do not see how I can live daily life of any sort.
617347_tn?1331296681
by laurel453, Jun 29, 2010
I realise now that  you are in a lot of pain and it's not only a problem of a broken sleep, sorry if i misunderstood you, Howbe...

i'm bumping the thread to see if someone can help you with this  :)

maybe someone with gabapentin experience out there ???????
Avatar_f_tn
by howbe, Jul 05, 2010
Somehow, I have put myself in a deeper pit. I think the original sleep problem may be resolved. But I in the last several weeks I have taken 900mg gabapentin and 30mg baclofen each night - enough to addict me. These drugs are not considered addicting because they do not make you feel good. But they appear to both subject you to the horrors of benzodiazapine withdrawal. I got in this fix trying to solve my sleep problem. I do not see how any human being can withstand the horrors of getting off two of these. but I welcome any merciful advice, and prayers frankly.  
452063_tn?1324078516
by corey411, Jul 05, 2010
Gabapentin...Neurontin seems to have different effects on different people. It has an antidepressant quality and many people have wd symptoms when they just stop taking it. It has to be weaned onto and weaned off of or you will feel effects...although some just stop taking it and are fine. My doc was opiates and I take Neurontin for my spinal stenosis. It took some time for my system to adjust to the side effects but I take it regularly and never crave it or take more than prescribed like I did with opiates. This is the difference for me. Tramadol didn't get me high but I kept popping them anyway to keep from getting dope sick from opiates so I concider this an addictive drug for me(the Trams) and will not use them. I haven't had any desire to misuse my Neurontin and many times forget a dose and don't notice it. There is a big risk of seizures with stopping Neurontin without medical guidence so you should see your doctor and follow his/her instructions. Best of luck to you, Corey
1337425_tn?1278177587
by AZKathy, Jul 05, 2010
I've been taking gabapentin off and on for RLS and from what I've experienced and been told by the doctors, it's non-addicting and I've experienced  no withdrawal effects from it when not taking it. But I only take 300mg at a time.  I've found that melatonin and valerian root (purchased otc at any store) work quite well to help me sleep, valerian root also good for anxiety.
Hope that helps a bit.
Kathy
Avatar_f_tn
by pacdom, Jul 05, 2010
Dear Howbe:  Laurel453 saw some of my other posts and asked me to respond to you; sorry it has taken a few days; I see you already have some good advice.  I am a licensed healthcare professional and have prescribed Gabapentin many, many times.  I have some chronic pain patients who take up to 2500mg daily, divided into three different doses.  Gabapentin is an anti-seizure drug; it is not know to be physically addicting.  As long as it is helping your painful restless leg problem, I see no problem unless you try to stop abruptly.  You must taper off over at least one week, or you risk having a seizure. The Baclofen is an older type muscle relaxer and is safe to take with the Gabapentin. It is not known to be addictive and is usually only causes withdrawals if taken intrathecally(i.v. spine).  It wouldn't hurt to wean off it as well however, as it is usually easier on the body to wean off almost all meds. I hope this answers your questions, if not, send me a message. BTW acupuncture and chiropractic help the RLS a lot, along with calcium, magnesium and Hylands restless leg homeopathic, potassium, and ginger tea also help.  Good luck and God Bless.
Avatar_f_tn
by Ella789, Jul 06, 2010
I have been taking gabapentin for along time now.  I think it does help with pain issues, it is subtle, and I am not in the least afraid to take it.  I have no addiction to it,  take it or leave it,  but it does seem to help some with pain.  I wish you well,and hope that you will discuss any fears with your Dr.,  he/she can tell you more abt. how it works in your body.  Don't be afraid of the addiction tho, it's not that kind of a drug.  Just my thoughts, hope it helps.

Ella
Avatar_f_tn
by summer138, Sep 02, 2010
i am prescribed gabapentin for anxiety and pain 120 300 mg a month I use them fir my opiate withdrawals tho they don't make me puke or have diarrhea on them while going through my withdrawals for opiates but I still don't feel right but they defense
Help me sleep so ppl get the prescribed as sleeping pills. And they are not addictive the gabapentin unless ur on it for a long time